Nilotinib exacerbates diabetes mellitus by decreasing secretion of endogenous insulin

Yoshikiyo Ito, Toshihiro Miyamoto, Yong Jeong, Toshinobu Maki, Koichi Akashi, Tomohiko Kamimura

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

We report a 74-year-old female with chronic myelogenous leukemia (CML) in accelerated phase with pre-existing severe type 2 diabetes (T2D) and hemorrhagic gastric ulcers who was successfully treated with nilotinib. We first considered second-generation tyrosine kinase inhibitors for the treatment of this patient, as they elicit a superior response compared with imatinib. We next selected nilotinib, rather than dasatinib, since the increased risk of bleeding associated with dasatinib represented a greater risk of fatality than aggravation of T2D with nilotinib. After improvement of hemorrhagic gastric ulcers and T2D with exogenous insulin therapy, we began nilotinib administration; insulin dose was increased to maintain her glucose levels whereas urine C-peptide level decreased. Conversely, when nilotinib was discontinued due to liver dysfunction, the dosage of injected insulin was decreased and urine C-peptide levels increased. After re-starting nilotinib, the required dose of insulin gradually increased again, and urine C-peptide level decreased, indicating that nilotinib may have impaired secretion of endogenous insulin. The patient obtained a complete cytogenetic response after 3 months of nilotinib treatment. Her T2D has since been well controlled by insulin therapy. To our knowledge, this is the first report that nilotinib treatment for patients with severe T2D may induce a reversible decrease in endogenous insulin secretion, although the precise underlying mechanisms remain unknown. We highly recommend sufficient screening and early intervention with exogenous insulin therapy for diabetic CML patients who receive nilotinib.

Original languageEnglish
Pages (from-to)135-138
Number of pages4
JournalInternational journal of hematology
Volume97
Issue number1
DOIs
Publication statusPublished - Jan 1 2013

Fingerprint

Diabetes Mellitus
Insulin
Type 2 Diabetes Mellitus
C-Peptide
Urine
Stomach Ulcer
Leukemia, Myelogenous, Chronic, BCR-ABL Positive
Therapeutics
4-methyl-N-(3-(4-methylimidazol-1-yl)-5-(trifluoromethyl)phenyl)-3-((4-pyridin-3-ylpyrimidin-2-yl)amino)benzamide
Cytogenetics
Protein-Tyrosine Kinases
Liver Diseases
Hemorrhage
Glucose

All Science Journal Classification (ASJC) codes

  • Hematology

Cite this

Nilotinib exacerbates diabetes mellitus by decreasing secretion of endogenous insulin. / Ito, Yoshikiyo; Miyamoto, Toshihiro; Jeong, Yong; Maki, Toshinobu; Akashi, Koichi; Kamimura, Tomohiko.

In: International journal of hematology, Vol. 97, No. 1, 01.01.2013, p. 135-138.

Research output: Contribution to journalArticle

@article{df9500d742f249dfa4d24d190cadc585,
title = "Nilotinib exacerbates diabetes mellitus by decreasing secretion of endogenous insulin",
abstract = "We report a 74-year-old female with chronic myelogenous leukemia (CML) in accelerated phase with pre-existing severe type 2 diabetes (T2D) and hemorrhagic gastric ulcers who was successfully treated with nilotinib. We first considered second-generation tyrosine kinase inhibitors for the treatment of this patient, as they elicit a superior response compared with imatinib. We next selected nilotinib, rather than dasatinib, since the increased risk of bleeding associated with dasatinib represented a greater risk of fatality than aggravation of T2D with nilotinib. After improvement of hemorrhagic gastric ulcers and T2D with exogenous insulin therapy, we began nilotinib administration; insulin dose was increased to maintain her glucose levels whereas urine C-peptide level decreased. Conversely, when nilotinib was discontinued due to liver dysfunction, the dosage of injected insulin was decreased and urine C-peptide levels increased. After re-starting nilotinib, the required dose of insulin gradually increased again, and urine C-peptide level decreased, indicating that nilotinib may have impaired secretion of endogenous insulin. The patient obtained a complete cytogenetic response after 3 months of nilotinib treatment. Her T2D has since been well controlled by insulin therapy. To our knowledge, this is the first report that nilotinib treatment for patients with severe T2D may induce a reversible decrease in endogenous insulin secretion, although the precise underlying mechanisms remain unknown. We highly recommend sufficient screening and early intervention with exogenous insulin therapy for diabetic CML patients who receive nilotinib.",
author = "Yoshikiyo Ito and Toshihiro Miyamoto and Yong Jeong and Toshinobu Maki and Koichi Akashi and Tomohiko Kamimura",
year = "2013",
month = "1",
day = "1",
doi = "10.1007/s12185-012-1222-7",
language = "English",
volume = "97",
pages = "135--138",
journal = "International Journal of Hematology",
issn = "0925-5710",
publisher = "Springer Japan",
number = "1",

}

TY - JOUR

T1 - Nilotinib exacerbates diabetes mellitus by decreasing secretion of endogenous insulin

AU - Ito, Yoshikiyo

AU - Miyamoto, Toshihiro

AU - Jeong, Yong

AU - Maki, Toshinobu

AU - Akashi, Koichi

AU - Kamimura, Tomohiko

PY - 2013/1/1

Y1 - 2013/1/1

N2 - We report a 74-year-old female with chronic myelogenous leukemia (CML) in accelerated phase with pre-existing severe type 2 diabetes (T2D) and hemorrhagic gastric ulcers who was successfully treated with nilotinib. We first considered second-generation tyrosine kinase inhibitors for the treatment of this patient, as they elicit a superior response compared with imatinib. We next selected nilotinib, rather than dasatinib, since the increased risk of bleeding associated with dasatinib represented a greater risk of fatality than aggravation of T2D with nilotinib. After improvement of hemorrhagic gastric ulcers and T2D with exogenous insulin therapy, we began nilotinib administration; insulin dose was increased to maintain her glucose levels whereas urine C-peptide level decreased. Conversely, when nilotinib was discontinued due to liver dysfunction, the dosage of injected insulin was decreased and urine C-peptide levels increased. After re-starting nilotinib, the required dose of insulin gradually increased again, and urine C-peptide level decreased, indicating that nilotinib may have impaired secretion of endogenous insulin. The patient obtained a complete cytogenetic response after 3 months of nilotinib treatment. Her T2D has since been well controlled by insulin therapy. To our knowledge, this is the first report that nilotinib treatment for patients with severe T2D may induce a reversible decrease in endogenous insulin secretion, although the precise underlying mechanisms remain unknown. We highly recommend sufficient screening and early intervention with exogenous insulin therapy for diabetic CML patients who receive nilotinib.

AB - We report a 74-year-old female with chronic myelogenous leukemia (CML) in accelerated phase with pre-existing severe type 2 diabetes (T2D) and hemorrhagic gastric ulcers who was successfully treated with nilotinib. We first considered second-generation tyrosine kinase inhibitors for the treatment of this patient, as they elicit a superior response compared with imatinib. We next selected nilotinib, rather than dasatinib, since the increased risk of bleeding associated with dasatinib represented a greater risk of fatality than aggravation of T2D with nilotinib. After improvement of hemorrhagic gastric ulcers and T2D with exogenous insulin therapy, we began nilotinib administration; insulin dose was increased to maintain her glucose levels whereas urine C-peptide level decreased. Conversely, when nilotinib was discontinued due to liver dysfunction, the dosage of injected insulin was decreased and urine C-peptide levels increased. After re-starting nilotinib, the required dose of insulin gradually increased again, and urine C-peptide level decreased, indicating that nilotinib may have impaired secretion of endogenous insulin. The patient obtained a complete cytogenetic response after 3 months of nilotinib treatment. Her T2D has since been well controlled by insulin therapy. To our knowledge, this is the first report that nilotinib treatment for patients with severe T2D may induce a reversible decrease in endogenous insulin secretion, although the precise underlying mechanisms remain unknown. We highly recommend sufficient screening and early intervention with exogenous insulin therapy for diabetic CML patients who receive nilotinib.

UR - http://www.scopus.com/inward/record.url?scp=84872940798&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84872940798&partnerID=8YFLogxK

U2 - 10.1007/s12185-012-1222-7

DO - 10.1007/s12185-012-1222-7

M3 - Article

VL - 97

SP - 135

EP - 138

JO - International Journal of Hematology

JF - International Journal of Hematology

SN - 0925-5710

IS - 1

ER -